Alert archive / Texas / Special Weather Statements in 2021

Special Weather Statement, NWS Midland/Odessa, TX

May 27, 2021Pecos County, Texas

NWS Midland/Odessa, TX issued this special weather statement at May 27, 2021, 3:16 PM CDT for Pecos County, Texas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 3:16 PM CDT (20:16 UTC)
Expired
May 27, 2021, 3:45 PM CDT
In force
29 min
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 146 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 246 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-261 J/kg
Mixed-layer LCL
1145 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
246 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

491 
WWUS84 KMAF 272016
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Thu May 27 2021
 
TXZ075-272045-
Pecos TX-
316 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM
CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 10255 3068 10269 3087 10249 3065 10218
TIME...MOT...LOC 2016Z 226DEG 18KT 3066 10254 

$$

88

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at May 27, 2:45 PM CDT, 31 minutes earlier.

Area forecast discussion, May 27, 2:45 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Thu May 27 2021

.DISCUSSION...

KMAF 12Z RAOB shows a cap similar to 24 hours ago, but mesoanalysis
shows it eroding NW-SE, despite a subtropical fetch of hi-lvl
moisture retarding diurnal heating.  Vis sat imagery shows cu
developing Davis Mtns/Stockton Plateau, w/the HRRR developing the
Pecos County supercell after 19Z.  Sfc obs at 18Z show the dryline
extending from KHOB to KPRS, w/a dewpoint at KMAF of 66F.  After the
Pecos Co. supercell develops, other convection is expected to
initiate on the dryline north and south.  Steep mid-lvl lapse rates
in excess of 7C/km will favor large hail, and damaging winds will be
possible as well.  This activity could merge w/a MCS expected to
develop over OK and move southward overnight, but this looks to
happen just NE of the CWA.

Friday, easterly upslope flow will drive the dryline into far west
Texas, w/initiation farther west over the higher terrain than today.
A cold front will approach from the north, although the NAM has
slowed it somewhat from previous runs.  Regardless, the CWA will
spend the day in the warm sector, w/mlcapes in excess of 2500 J/kg
east of the dryline.  Steep mid-lvl lapse rates and dcapes also in
excess of 2500 J/kg on the higher terrain will again favor big hail
and damaging winds for much of the area.  Both the NAM and GFS are
similar in developing a MCS and clipping the NE zones Friday night.

Saturday, the dryline remains west of the area, and will continue to
be the focus for severe activity during the afternoon and evening,
although models suggest activity will not be as widespread as
today/Friday.

Sunday, the west coast upper trough will dig to Baja del Norte/NW
Sonora, and send a strong shortwave through West Texas and Southeast
New Mexico w/long range models suggesting the best chances of rain
this forecast, especially Sunday night.  Of course, severe wx
remains a possibility.

For the rest of the work week, the trough opens and parks over
northern Mexico, sending plenty of disturbances through SW flow
aloft for at least isolated chances of convection daily.  We need to
cram in as much rain as possible this week and next, as the
extended GFS hints at the arrival of the summertime ridge.

For temperatures, it looks like we'll finish the month w/out KMAF
reaching triple digits.  Temps look to stay well-below normal into
the extended, and highs may struggle to get out of the 70s NE zones
Mon/Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     66  84  63  81 /  40  40  50  20
Carlsbad                       66  92  65  85 /   0  10  10  10
Dryden                         71  89  69  88 /  40  20  20  20
Fort Stockton                  68  91  66  88 /  30  20  20  10
Guadalupe Pass                 64  89  60  84 /   0   0  10  20
Hobbs                          64  83  61  80 /  10  30  30  20
Marfa                          60  93  60  89 /  10  20  10  20
Midland Intl Airport           66  87  63  83 /  30  40  40  20
Odessa                         66  87  64  83 /  20  40  40  20
Wink                           66  93  65  88 /  10  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

89/44
Hazardous weather outlook, May 27, 11:35 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1135 AM CDT Thu May 27 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-281645-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1135 AM CDT Thu May 27 2021 /1035 AM MDT Thu May 27 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and evening.  Any storms
that do develop will be accompanied by frequent lightning, small
hail, gusty winds, and brief, heavy rainfall.  There is an enhanced
risk of severe storms, mainly over the Western Low Rolling Plains,
capable of producing large hail, damaging winds, and an isolated
tornado.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a risk of severe thunderstorms Friday through Monday.  Any
severe storms that do develop will be accompanied by large hail
and/or damaging winds and/or an isolated tornado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, May 27, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
316 PM CDT Thu May 27 2021

TXZ075-272045-
Pecos TX-
316 PM CDT Thu May 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 345 PM
CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 26
miles southeast of Fort Stockton, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Pecos
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3055 10255 3068 10269 3087 10249 3065 10218
TIME...MOT...LOC 2016Z 226DEG 18KT 3066 10254

88

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:19 PM CDTSpecial Weather StatementMAFJeff Davis26 min
May 26, 7:20 PM CDTSpecial Weather StatementMAFBrewster25 min
May 26, 7:40 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward65 min
May 26, 7:43 PM CDTSpecial Weather StatementMAFJeff Davis32 min
May 26, 7:45 PM CDTSpecial Weather StatementMAFYoakum45 min
May 26, 7:45 PM CDTSpecial Weather StatementMAFBrewster30 min
May 26, 7:57 PM CDTSevere Thunderstorm WarningMAFBrewster50 min
May 26, 8:14 PM CDTTornado WarningMAFPecos, Reeves, Ward20 min
May 26, 8:43 PM CDTSpecial Weather StatementMAFWard32 min
May 26, 10:38 PM CDTSpecial Weather StatementMAFLoving37 min
May 26, 11:28 PM CDTSpecial Weather StatementMAFWinkler32 min
May 27, 3:45 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell60 min
May 27, 3:50 PM CDTSpecial Weather StatementMAF25 min
May 27, 4:14 PM CDTSpecial Weather StatementMAF31 min
May 27, 4:14 PM CDTSpecial Weather StatementMAFMidland46 min
May 27, 4:19 PM CDTSevere Thunderstorm WarningMAFEctor, Midland56 min
May 27, 4:41 PM CDTSevere Thunderstorm WarningMAFBrewster, Jeff Davis, Pecos64 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell38 min
May 27, 5:01 PM CDTSevere Thunderstorm WarningMAFHoward, Martin59 min
May 27, 5:05 PM CDTSpecial Weather StatementMAFMidland40 min
May 27, 5:06 PM CDTSpecial Weather StatementMAFPecos24 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningMAFMartin, Midland37 min
May 27, 5:20 PM CDTAreal Flood AdvisoryMAFMartin, Midland115 min
May 27, 5:25 PM CDTSevere Thunderstorm WarningMAFPecos49 min
May 27, 5:53 PM CDTSpecial Weather StatementMAFPecos37 min
May 27, 6:03 PM CDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell72 min
May 27, 6:09 PM CDTSpecial Weather StatementMAFGlasscock51 min
May 27, 6:15 PM CDTSevere Thunderstorm WarningMAFGlasscock60 min

Nearby

Special Weather Statements in Texas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.